Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 11, 2021, 7:28 PM MDT for Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 7:28 PM MDT (01:28 UTC)
- Expired
- Aug 11, 2021, 8:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.75 in
- Wind
- 50
County Prowers County, CO
The radar
The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1749 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2909 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WWUS85 KPUB 120128
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
728 PM MDT Wed Aug 11 2021
COZ098-120200-
Lamar Vicinity/Prowers County CO-
728 PM MDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Prowers
County through 800 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Holly, or 14 miles southwest of Coolidge, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 10210 3784 10232 3799 10219 3795 10204
3777 10204
TIME...MOT...LOC 0127Z 299DEG 6KT 3788 10217
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:08 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 11, 3:08 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT Wed Aug 11 2021 .SHORT TERM...(This evening through Thursday) Issued at 239 PM MDT Wed Aug 11 2021 Currently...Isolated thunderstorms have formed over the eastern San Juans and srn Sangres, as mid level moisture has begun to increase in these areas this afternoon. Various CAMs suggest additional convection may develop eastward along the NM border in Las Animas County by 22z, spreading eastward into Baca County 22z-02z, as low level convergence strengthens near the old frontal boundary stretching from nern NM into sern CO. Tonight... Most convection should end fairly quickly this evening, as better moisture and mid level forcing remain to our south through the night. Should see clouds decrease enough overnight for seasonably cool min temps, though drier air over the nrn half of the area may allow high mountain valleys in the central mountains to drop into the 30s by early Thu morning. Thursday...Weak upper wave drifts eastward across CO, while new surface cold front drops south through the plains, becoming nearly stationary near the Arkansas River by late afternoon. Old cold front/surface trough will also still lie somewhere near the srn CO border as well. In general, felt the 18z HRRR solution was fairly reasonable, suggesting convection will fire on the plains near/just behind the cold front by mid-afternoon, with additional activity along the surface trough over the far se by late day. Still some spread in model solutions though, as NAM is generally along/north of the Palmer Dvd with the main convective area, while the GFS is farther south in NM. Deepest moisture/instability forecast to be over the far sern plains, where CAPE in the 1-2k j/kg range could lead to some stronger storms, despite the absence of much in the way of 0-6km shear. Farther west over the mountains, mainly isolated activity, though areas near the Continental Divide will see slightly better storm coverage. Max temps north of the front will cool slightly versus Wed numbers, while the remainder of the area sees very little change. .LONG TERM...(Thursday night through Wednesday) Issued at 239 PM MDT Wed Aug 11 2021 Friday... As an upper-level trough moves off far to the northeast, an upper- level high pressure system will begin to build in from our southwest. This will cause some disturbance to the flow aloft, allowing vorticity maxima to propagate over our area and assist in the development of showers and thunderstorms. Scattered to likely thunderstorms will form over the mountains in the afternoon, mainly over parts of the Continental Divide, with scattered storms expected over the rest of the area throughout the rest of the day. Models are resolving 700-900 J/kg of CAPE over most of the mountains, and over 1300, on average, over the Palmer Divide and further east. Surface flow is also expected to have a consistent upslope component over most of the eastern plains, which will further assist in providing lift. The vast majority of storms will stay over the higher terrain, but as the upper-system tracks east conditions could allow for a few storms to form and/or propagate over the eastern plains later in the day. Shear is not expected to be very strong, so the current severe threat is on the low side, with the main concern being for flash flooding conditions, especially over burn scars. Saturday-Wednesday... Starting into the weekend, as the closed upper high sits near the Great Basin, and mid-level low pressure center will form to our southwest as well, funneling in much more moisture to the area. This gives us a more typical monsoon moisture set up, and precipitation coverage is expected to increase on Saturday and Sunday. Moisture will continue to funnel in through the beginning of next week as the low begins to shift the upper-high to the west, which could create more widespread showers and thunderstorms. Overall, the forcing is mainly centered over the mountains. With a distinct lack of forcing over the eastern plains, they should remain largely free of storms. However, should things play out as the long-term guidance suggest, the first half of next week could be busy with heightened flash flooding concerns. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 239 PM MDT Wed Aug 11 2021 VFR conditions expected at all taf sites the next 24 hrs, as smoke layer across the region continues to gradually thin. Isolated afternoon/early evening convection across the srn mts and along the NM border will slowly diminish this evening, and any impacts at taf sites should be limited to briefly gusty outflow winds at KALS and KPUB. On Thursday, cold front drops south through the plains, bringing enhanced chances for thunderstorms at both KCOS and KPUB after 20z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...GARBEROGLIO AVIATION...PETERSEN
Hazardous weather outlook, Aug 11, 11:17 AM MDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1117 AM MDT Wed Aug 11 2021 COZ058>089-093>099-121730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Wed Aug 11 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible over the far southeastern plains this afternoon and early this evening, mainly in Baca and Las Animas counties. The greatest threats from these storms will be lightning, strong outflow winds to 50 mph, and some small hail. Isolated thunderstorms will also be possible over the San Juan and southern Sangre de Cristo mountains, with the greatest threats being lightning and gusty outflow winds. Smoke will still be present over southern Colorado this afternoon, but will be less dense than the past few days. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected over the mountains tomorrow afternoon, as well as over El Paso County and far eastern plains. An isolated severe thunderstorm is possible over El Paso County with the main hazards being 1-1.5" hail and 60 mph winds under the strongest storms. Scattered to likely thunderstorms are expected over the mountains throughout the rest of the forecast period. Each day there is a risk for thunderstorms to develop over the Spring, Decker, Junkins, and Hayden Pass burn scars, as well as the Chalk Cliffs region, therefore there is a flash flood risk each day. The best chance will be early next week, though. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeastern plains. 10/SKELLY
In the hours before
Special weather statement, Aug 11, 4:57 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Wed Aug 11 2021
COZ094-112330-
Eastern Las Animas County CO-
457 PM MDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of east central Las
Animas County through 530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles west of Springfield, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 10322 3730 10312 3710 10327 3724 10345
TIME...MOT...LOC 2256Z 040DEG 6KT 3725 10329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RodriguezSpecial weather statement, Aug 11, 7:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
728 PM MDT Wed Aug 11 2021
COZ098-120200-
Lamar Vicinity/Prowers County CO-
728 PM MDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Prowers
County through 800 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Holly, or 14 miles southwest of Coolidge, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 10210 3784 10232 3799 10219 3795 10204
3777 10204
TIME...MOT...LOC 0127Z 299DEG 6KT 3788 10217
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:10 PM MDT | Special Weather Statement | PUB | Crowley | 35 min |
| Aug 12, 4:53 PM MDT | Special Weather Statement | PUB | Otero | 22 min |
| Aug 12, 5:25 PM MDT | Special Weather Statement | PUB | Bent, Otero, Prowers | 35 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.